Hail, Forsyth
- When
- August 3, 5:40 PM EST
- Where
- Forsyth County, 0.5 mi S of Kernersville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.113, -80.080
A weak upper level trough with strong daytime heating resulted in isolated convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A weak upper level trough with strong daytime heating resulted in isolated convection.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 3, 1:46 PM EST, 3 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 246 PM EDT FRI AUG 3 2007 .SYNOPSIS... AN AREA OF LOW PRESSURE ALONG THE FLORIDA GULF COAST IS EXPECTED TO REMAIN SOUTH OF THE AREA AS IT SLOWLY MOVES OFF THE SOUTHEAST COAST THIS WEEKEND. ABOVE NORMAL TEMPERATURES AND BELOW NORMAL CHANCES FOR PRECIPITATION ARE EXPECTED TO CONTINUE ACROSS CENTRAL NORTH CAROLINA THROUGH THE WEEKEND. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... SFC ANALYSIS THIS AFTERNOON SHOWS A WEAK 1015MB AREA OF LOW PRESSURE IN SOUTHERN GA. A SFC TROUGH ASSOC/W THE LOW EXTENDED NE ALONG THE SOUTHEAST COAST. A LEE TROUGH AXIS WAS LOCATED OVER CENTRAL NC...STRETCHING NNE INTO EASTERN PA. DEWPOINTS ACROSS CENTRAL NC RANGED FROM 60F IN THE TRIAD TO 70F IN THE FAR SE COASTAL PLAIN. ALOFT...A DEEP RIDGE WAS LOCATED OVER THE DESERT SOUTHWEST...WITH TROUGHING OVER THE GREAT LAKES AND EASTERN US. AT 250MB...A TROUGH WAS LOCATED ALONG AND JUST WEST OF THE SOUTHERN APPALACHIANS... EXTENDING FROM WV SOUTH THROUGH EASTERN TN...NORTHERN GA...AL AND THE FL PANHANDLE. A SHORTWAVE WAS NOTED FURTHER UPSTREAM OVER IN/OH...FURTHER CONFIRMED BY RUC 250MB HEIGHT/VORT FIELDS WHICH SHOW A VORT MAX IN THIS LOCATION. MOISTURE AND INSTABILITY THIS AFT/EVE... THE 12Z GSO SOUNDING SHOWS A MOISTENING ATMOSPHERE...WITH A 1.33 PWAT (COMPARED TO 1.07 YESTERDAY). THE REASON FOR THIS CAN BE SEEN IN WV IMAGERY...WHICH SHOWS MOISTURE ALOFT STREAMING N/NE INTO SC/NC FROM THE FL GULF COAST. THE 12Z MHX SOUNDING IS SIMILAR...WITH A 1.50 PWAT TODAY COMPARED TO 1.04 YESTERDAY. OF NOTE IN THE GSO SOUNDING IS THE ABSENCE OF THE MID-LEVEL SUBSIDENCE INVERSION EVIDENT IN THE SOUNDING YESTERDAY...WITH 650MB TEMPS ABOUT 3C COLDER TODAY VERSUS YESTERDAY. THE OBSERVED SOUNDINGS THIS MORNING AND FCST SOUNDINGS FOR THIS AFTERNOON SHOW DEEP MIXING LIKELY AGAIN...WITH DEWPOINTS DROPPING THIS AFTERNOON INTO THE LOWER 60S. WITH TEMPS IN THE LOWER/MID 90S AND DEWPOINTS IN THE LOWER 60S...WEAK INSTABILITY IS FCST THIS AFTERNOON...WITH SFC BASED CAPE VALUES LESS THAN 1000 J/KG. SFC AND UPPER LEVEL LIFT THIS AFT/EVE... SSE WINDS ON THE COAST AND ENE WINDS IN THE COASTAL PLAIN INDICATE A SFC CONVERGENCE AXIS THAT WILL SERVE AS A FOCUS FOR DEVELOPMENT THIS AFTERNOON...ALTHOUGH THIS WILL LIKELY REMAIN JUST SOUTH/EAST OF CENTRAL NC NEAR THE COAST. SFC CONVERGENCE ASSOC/W THE LEE TROUGH AXIS OVER CENTRAL NC WILL SERVE AS THE PRIMARY FOCUS FOR DEVELOPMENT THIS AFTERNOON. ALOFT...THERE IS A WELL-DEFINED TROUGH JUST WEST OF THE MOUNTAINS PER 12Z RAOB DATA...AND RUC 250MB HEIGHT/VORT FIELDS SHOW AN ELONGATED VORTMAX ASSOC/W THIS FEATURE...HOWEVER...IT DOES NOT APPEAR THAT THIS WILL MOVE MUCH DURING THE DAY ACCORDING TO SHORT TERM MODEL PROGS. THE RUC DOES SHOW THE VORTMAX ASSOC/W THE 250MB SHORTWAVE CURRENTLY UPSTREAM OVER IN/OH DIVING SOUTHEAST TOWARD NC/VA LATER THIS EVENING...AND THIS COULD PROVIDE SOME BENEFICIAL DIFFERENTIAL PVA. SUMMARY FOR THIS AFT/EVE... THE THERMODYNAMICS HAVE IMPROVED TODAY...WITH HIGHER PWAT VALUES AND COOLER MID-LEVEL TEMPS WHEN COMPARED TO YESTERDAY. DIURNAL MIXING HAS ALLOWED DEWPOINTS TO DROP INTO THE LOWER 60S OVER MOST OF CENTRAL NC AGAIN (EXCEPT THE FAR SE COASTAL PLAIN)...AND THIS WILL SERVE TO LIMIT THE AMOUNT OF INSTABILITY TO MARGINAL LEVELS THE REMAINDER OF THIS AFT/EVE. HOWEVER...THE COMBINATION OF MARGINAL INSTABILITY AND SFC CONVERGENCE ASSOC/W THE LEE TROUGH AXIS HAS APPARENTLY BEEN ENOUGH FOR ISOLATED SHOWER DEVELOPMENT TO OCCUR... WITH LATEST RADAR/SAT IMAGERY CONFIRMING A FEW ISOLATED SHOWERS ALONG AND WEST OF US 1 THIS AFTERNOON. THEREFORE...WILL ADD A SLIGHT CHANCE OF A SHOWER ACROSS THE ENTIRE FORECAST AREA THROUGH THE REMAINDER OF THE AFTERNOON...ENDING JUST BEFORE SUNSET. SHOWER ACTIVITY WILL BE BRIEF AND ISOLATED...AND THE BEST CHANCE WILL BE WEST OF US 1 AND NORTH OF HWY 64. -VINCENT && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... UPPER LEVEL RIDGING OVER THE WEST COAST SHIFTS EAST INTO THE MIDWEST DURING THE SHORT TERM PERIOD...AND FLOW ALOFT OVER THE MID-ATLANTIC BECOMES NW OR WNW ON THE EASTERN PERIPHERY OF THE RIDGE. THE GFS/NAM ARE IN BETTER AGREEMENT ON HOW TO HANDLE THE SFC LOW CURRENTLY IN SOUTHERN GA...KEEPING THE LOW SOUTH OF NC AND TAKING IT EAST INTO THE ATLANTIC OFF THE GA/SC COAST BY SUNDAY AFTERNOON. SATURDAY... CHANCES FOR PRECIP APPEAR VERY SLIM ON SATURDAY...WITH A FEW ISOLATED SHOWERS POSSIBLE DURING PEAK HEATING...AND THATS ONLY IF THE MID-LEVELS DO NOT WARM UP AND A THERMAL TROUGH DEVELOPS AND PROVIDES A FOCUS IN THE FORM OF SFC CONVERGENCE...SIMILAR TO TODAY. A BLEND OF MAV/MET GUIDANCE AND THICKNESSES IN THE 1430-1435M RANGE INDICATE HIGH TEMPS IN THE 94-98F RANGE...ABOUT 5-8F ABOVE NORMAL. SUNDAY... THE GFS/NAM ARE IN BETTER AGREEMENT ON BRINGING IN REMNANT MCS ACTIVITY THAT DEVELOPS ALONG A BOUNDARY IN THE OHIO VALLEY SUNDAY AFT/EVE. FOR THIS REASON...WILL KEEP A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE AREA SUN AFT/EVE...AND THIS MAY NEED TO BE INCREASED INTO THE CHANCE CATEGORY IF SUBSEQUENT MODEL RUNS CONTINUE TO INDICATE SUCH A SCENARIO OCCURRING. GFS/NAM THICKNESSES ARE STILL RUNNING IN THE 1430-1435M RANGE...HOWEVER...CLOUD COVER ASSOC/W CONVECTION THAT WILL BE RIDING AROUND THE EASTERN PERIPHERY OF THE RIDGE INTO THE AREA SHOULD HELP KEEP TEMPS A BIT LOWER THAN ON SAT...BUT STILL ABOVE NORMAL WITH HIGHS IN THE 93-96F RANGE. MONDAY... THE DEEP UPPER RIDGE OVER THE MIDWEST BEGINS TO SHIFT FURTHER EAST...WITH HEIGHTS RISING OVER CENTRAL NC ON MONDAY. THE GFS INDICATES NW FLOW ALOFT WILL REMAIN OVER THE AREA. IT APPEARS THERE WILL BE BETTER LOW LEVEL MOISTURE AROUND MON AFTERNOON...AND THIS IN ADDITION TO THE POSSIBILITY OF SHORTWAVE ENERGY DROPPING INTO THE AREA VIA NW FLOW ALOFT WILL ALLOW FOR A CHANCE OF SHOWERS/STORMS... PRIMARILY DURING THE NORMAL PEAK HEATING HOURS. HIGH TEMPS CONTINUED ABOVE NORMAL IN THE MID 90S. -VINCENT && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... MUCH OF NEXT WEEK STILL LOOKS UNSEASONABLY WARM AND DRY AS THE WESTERLIES HOLD PRIMARILY TO OUR NORTH. WEVE BEEN WATCHING THE POTENTIAL FOR A MESOSCALE CONVECTIVE VORTEX ORIGINATING FROM UPPER MIDWEST MCS ACTIVITY AND DROPPING AROUND THE NORTHEAST SIDE OF THE MID LEVEL RIDGE LATE SUNDAY THROUGH MONDAY...PASSING NEAR AND JUST NORTHEAST OF NC. THIS FEATURE... IF IT COMES TO PASS... SHOULD BE OUT OF THE AREA PRIOR TO MONDAY NIGHT... ALTHOUGH LINGERING CLOUDINESS ESPECIALLY OVER NORTHEAST NC IS EXPECTED. OTHERWISE... MID LEVEL HEIGHTS CONTINUE TO RISE OVER THE REGION TUESDAY THROUGH FRIDAY WITH THE GLOBAL ENSEMBLES STILL SHOWING VALUES 1-2 STANDARD DEVIATIONS ABOVE NORMAL INTO FRIDAY. FORECAST SOUNDINGS INDICATE A PERSISTENT STABLE LAYER AT 700-400 MB... ALTHOUGH WITH THIS DEGREE OF BOUNDARY LAYER HEATING AND NEAR NORMAL PRECIPITABLE WATER VALUES... MARGINAL POTENTIAL BUOYANCY MAY STILL BE ACHIEVED... ENOUGH TO CONTINUE ISOLATED STORM CHANCES EACH AFTERNOON. THE GFS CONTINUES TO SHOW A RETROGRESSIVE TREND OF THE MID LEVEL RIDGE CENTER... PRODUCING A WEAKNESS DOWN THE EAST COAST LATE IN THE PERIOD AND DROPPING A BACKDOOR FRONT TOWARD THE NC/VA BORDER. THE 00Z/03 ECMWF WAS MUCH MORE EMPHATIC WITH THIS TROUGHING... A DEPARTURE FROM THE HIGHER HEIGHTS OF ITS PREVIOUS RUN AND THE GFS... BUT IT DOES HAVE SUPPORT FROM THE CANADIAN. THIS SORT OF ANOMALOUSLY SOUTHWARD PUSH OF A COLD FRONT THIS TIME OF YEAR IS FAR FROM A SURE BET... AND FOR NOW HAVE ONLY RAISED SKY COVER A BIT ON FRIDAY WITH NO INCREASE IN POPS OR SHIFT IN WIND. THICKNESSES AND A DRY ADIABATIC LAPSE RATE IN THE LOWEST 2-3 KM STILL SUGGEST HIGHS ONE TO TWO CATEGORIES ABOVE NORMAL THROUGH THE PERIOD... YIELDING HIGHS INTO THE MID-UPPER 90S. TUESDAY/WEDNESDAY LOOK TO BE THE HOTTEST DAYS... AND WOULD NOT BE SURPRISED TO SEE A FEW 100 DEGREE HIGHS IN CENTRAL NC EITHER DAY. IF THE GFS TREND OF INCREASING DEWPOINTS PERSISTS AND APPEARS IMMINENT... HEAT INDICES COULD REACH ADVISORY LEVELS FOR A FEW DAYS IN A ROW. -GIH && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... WILL AGAIN LARGELY FOLLOW PERSISTENCE FOR THE TERMINAL FORECASTS. DESPITE LIMITED MOISTURE AND MARGINAL INSTABILITY... A FEW SHOWERS HAVE MANAGED TO DEVELOP ACROSS THE PIEDMONT AND MAY AFFECT KRDU... HOWEVER ANY CONVECTION SHOULD BE VERY ISOLATED. OTHERWISE... SCATTERED CUMULUS SHOULD PERSIST THIS AFTERNOON. WITH THE OLD FRONT EXTENDING FROM THE FL PANHANDLE NORTHEAST ALONG THE SOUTHEAST COAST... MID CLOUDS ARE ALSO LIKELY AT FAY. WITH THE LOSS OF HEATING THE CUMULUS SHOULD DISSIPATE THIS EVENING. EXPECT AT LEAST MVFR FOG TO RETURN LATER TONIGHT... PARTICULARLY AT KRWI/KFAY WHERE IFR FOG IS POSSIBLE... ALTHOUGH THE LOCAL FOG/STRATUS FORECASTING SCHEME SUGGESTS THAT FOG WONT BE A MAJOR PROBLEM. OF BIGGER CONCERN AT KFAY MAY BE THE STRATOCUMULUS CURRENTLY OVER GA/SC COASTAL SECTIONS WHICH IS POISED TO ADVECT INTO SOUTHEAST NC TONIGHT INTO SATURDAY. HAVE KEPT THIS JUST A PERIOD OF SCATTERED-BROKEN VFR CLOUDS FOR NOW BUT AVIATION INTERESTS WILL NEED TO WATCH OUT FOR THIS CLOUDINESS NEAR AND SOUTH/EAST OF KFAY. ANY FOG SHOULD MIX OUT SATURDAY MORNING WITH FORECAST SOUNDINGS REMAINING LARGELY DRY... AND JUST SCATTERED DAYTIME CUMULUS IS AGAIN ANTICIPATED THROUGH 18Z SATURDAY. LOOKING AHEAD TO LATE FRIDAY AFTERNOON THROUGH MIDWEEK... ASIDE FROM AREAS OF PRIMARILY MVFR FOG AND HAZE LATE NIGHT THROUGH DAYBREAK EACH DAY... PRIMARILY VFR CONDITIONS ARE EXPECTED. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... AIR QUALITY ACTION DAY UNTIL 9 PM EDT THIS EVENING FOR NCZ021>023-038-039. && SYNOPSIS...VINCENT NEAR TERM...VINCENT SHORT TERM...VINCENT LONG TERM...HARTFIELD AVIATION...HARTFIELD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 402 AM EDT FRI AUG 3 2007 NCZ007>011-024>028-040>043-073>078-083>086-088-089-040900- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH- EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE- HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 402 AM EDT FRI AUG 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A PROLONG PERIOD OF HOT WEATHER IS EXPECTED AT THIS TIME. HIGH TEMPERATURES THROUGH THIS PERIOD WILL BE IN THE MID AND UPPER 90S. NCZ021>023-038-039-040900- FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH- 402 AM EDT FRI AUG 3 2007 ...AIR QUALITY ACTION DAY IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ACTION DAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A PROLONG PERIOD OF HOT WEATHER IS EXPECTED AT THIS TIME. HIGH TEMPERATURES THROUGH THIS PERIOD WILL BE IN THE MID 90S. WSS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 629 PM EDT FRI AUG 3 2007 NCZ021-022-032300- FORSYTH-GUILFORD- 629 PM EDT FRI AUG 3 2007 ...STRONG THUNDERSTORMS WILL AFFECT EASTERN FORSYTH AND WESTERN GUILFORD COUNTIES THROUGH 700 PM EDT... AT 629 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER HIGH POINT...KERNERSVILLE... AND COLFAX... MOVING VERY SLOWLY TO THE EAST. GUSTY WINDS OF 30 TO 40 MPH...HEAVY RAINFALL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. DUE TO THE SLOW MOVEMENT OF THESE THUNDERSTORMS RAINFALL AMOUNT OF UP TO ONE INCH WILL BE POSSIBLE THROUGH 7 PM. MOTORIST SHOULD USE EXTRA CAUTION WHEN DRIVING IN THESE AREAS TO AVOID HYDROPLANING. DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. BSD
The Roanoke radar (KFCX), 103 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38794.